Alert archive / Florida / Special Weather Statements in 2013

Special Weather Statement, NWS Melbourne, FL

March 23, 2013Orange County, Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Mar 23, 2013, 3:08 PM EDT for Orange County, Seminole County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2013, 3:08 PM EDT (19:08 UTC)
Expired
Mar 23, 2013, 4:00 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WWUS82 KMLB 231908
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT MAR 23 2013

FLZ041-045-046-141-232000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
308 PM EDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER ORANGE COUNTY...SEMINOLE
COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 400 PM EDT.

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER 
CASSELBERRY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
AND SMALL HAIL INCLUDE LONGWOOD...WINTER SPRINGS AND LAKE JESSUP.

ADDITIONAL STRONG STORMS MAY DEVELOP OVER WESTERN AND CENTRAL ORANGE 
COUNTY AND MOVE TOWARD THE NORTHEAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2879 8145 2878 8142 2882 8142 2894 8127
      2884 8097 2861 8097 2835 8142 2835 8165
      2862 8165
TIME...MOT...LOC 1906Z 239DEG 17KT 2867 8134

$$


KELLY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Mar 23, 9:55 AM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 23, 9:55 AM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SAT MAR 23 2013

.DISCUSSION...

LATEST KMLB RADAR SHOWS WARM FRONT CONVECTION LIFTING AND BUCKLING
NORTH WITH SPOTTY LIGHT TO MOD PRECIP GENERALLY NORTH OF A LINE FROM
ORLANDO/KISSIMMEE TO TITUSVILLE. ASSOCIATED ACTIVITY SHOULD CONTINUE
TO LIFT NORTH AND EAST LEAVING CHANCES FOR DEEPER CONVECTION NORTH
OF THE FORECAST AREA UNTIL WARM SECTOR INSTABILITY AND HEATING CAN
FACILITATE A LITTLE LATER ON. REASONABLE LOW LEVEL MOISTURE AS
ATMOSPHERE HAS APPRECIABLY RECOVERED IN THE LAST 24HRS AND WITH
TEMPERATURES QUITE COLD ALOFT AT MINUS 14 AT 500MB (KTBW SOUNDING).
FROM THE ORLANDO/KISSIMMEE TO TITUSVILLE LINE SOUTHWARD... EXPECT
INSTABILITY TO BE RELEASED IN THE ABSENCE OF THICKER CLOUD COVER
THIS AFTERNOON. BUNDLED TOGETHER...STRONG STORMS EXPECTED THIS
AFTERNOON AREA WIDE. HOWEVER...POPS STILL GREATER NORTH CLOSER TO
RETREATING FRONT AND LESSER SOUTH. STRONG WIND GUSTS AND SMALL HAIL
POSSIBLE.

&

.AVIATION...STRATUS AND PATCHY FOG WILL PERSIST THRU 16Z AND
GRADUALLY LIFT AND IMPROVE. IFR CEILINGS REMAIN POSSIBLE AT SOME
TERMINALS. CONVECTION WILL BREAK OUT WITH SOME DAYTIME HEATING AFT
16Z. THE GREATEST COVERAGE SHOULD BE ACROSS NORTHERN
TERMINALS...KISM-KTIX NORTHWARD. GUSTY TSRA POSSIBLE ALL TERMINALS.

&&

.MARINE...
TODAY-TONIGHT...WARM FRONT WILL RETREAT NORTHWARD AND BY EVENING BE
ACROSS NORTH FLORIDA. SOUTH WINDS AROUND 10 KNOTS INTO TONIGHT
BECOMING SOUTHWEST OVERNIGHT AND INCREASING. SOME STRONG STORMS
POSSIBLY THIS AFTERNOON PUSHING OFFSHORE TO PROMPT A FEW CONVECTIVE
MARINE WARNINGS.

&&

.FIRE WEATHER...
SCATTERED LIGHTNING STORMS THIS AFTERNOON WITH STRONG GUSTY WINDS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...DS
LONG TERM....SS
Hazardous weather outlook, Mar 23, 11:09 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT SAT MAR 23 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1109 AM EDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WARM FRONT LIFTED ACROSS CENTRAL FLORIDA EARLY TODAY AND IS NOW
LOCATED OVER THE NORTHERN PENINSULA. A MOIST AND UNSTABLE AIR MASS
COUPLED WITH A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO PRODUCE
SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE GREATEST CHANCE
FOR STORM DEVELOPMENT IS EXPECTED WHERE THE MOST UNSTABLE AIRMASS
WILL EXIST...ENCOMPASSING THE COUNTIES OF OKEECHOBEE...MARTIN...
ST. LUCIE AND INDIAN RIVER. A FEW OF THE STORMS MAY BECOME STRONG
AND PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HAIL...AND HIGH
WIND GUSTS. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 30 TO 35
MPH. SOME OF THE STORMS MAY REACH OSCEOLA AND SOUTHERN BREVARD
COUNTY LATER THIS AFTERNOON. A FEW STORMS MAY ALSO DEVELOP FROM
AROUND ORLANDO TO CAPE CANAVERAL NORTHWARD LATE THIS AFTERNOON.

KEEP AN EYE TO THE SKY TODAY AND PLAN AHEAD IN CASE STORMS THREATEN
YOUR AREA WITH DANGEROUS LIGHTNING...HIGH WINDS...AND HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED TO SCATTERED STRONG STORMS ARE ALSO EXPECTED TO MOVE OFFSHORE
THIS AFTERNOON... ESPECIALLY FROM SEBASTIAN INLET SOUTHWARD. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 35 KNOTS OR GREATER
AND FREQUENT LIGHTNING STRIKES. MOVEMENT WILL BE TO THE NORTHEAST
AT 30 TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SQUALL LINE IS FORECAST TO MOVE ACROSS THE AREA SUNDAY. THE LINE
OF STRONG TO SEVERE STORMS SHOULD STRETCH FROM NEAR JACKSONVILLE TO
CEDAR KEY ON THE GULF COAST SHORTLY AFTER SUNRISE...REACHING
DAYTONA BEACH TO ST. PETERSBURG BY EARLY AFTERNOON AND VERO BEACH
TO NAPLES BY AROUND SUNSET. STORMS ALONG THE LINE SHOULD REMAIN
STRONG AS THEY REACH ORLANDO...KISSIMMEE...CAPE CANAVERAL AND
MELBOURNE...THEN GRADUALLY WEAKEN AS THE LINE DROPS FARTHER SOUTH.
FREQUENT LIGHTNING...LOCALIZED DAMAGING WIND GUSTS AND HAIL WILL
BE POSSIBLE AS THE LINE PASSES...ESPECIALLY FROM OSCEOLA AND
BREVARD COUNTIES NORTHWARD. CONTINUE TO MONITOR LATER UPDATES ON
THIS APPROACHING WEATHER SYSTEM AND HAVE A PLAN TO MOVE TO A SAFE
LOCATION INDOORS IF STORMS APPROACH YOUR AREA.

WINDS WILL INCREASE AHEAD OF AND BEHIND A COLD FRONT WHICH WILL PASS
THROUGH THE AREA SUNDAY NIGHT. POOR TO HAZARDOUS CONDITIONS FOR SMALL
CRAFT CAN BE EXPECTED SUNDAY INTO WEDNESDAY IN THE OPEN ATLANTIC.

DRIER AIR BEHIND THE COLD FRONT WILL INCREASE FIRE WEATHER CONCERNS
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED THIS AFTERNOON.

SPRATT

In the hours before

Special weather statement, Mar 23, 2:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SAT MAR 23 2013

FLZ041-141-231945-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
245 PM EDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER VOLUSIA COUNTY...

* UNTIL 345 PM EDT.

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GROWING THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL
HAIL OVER LAKE HELEN...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE NEW SMYRNA BEACH.

ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP OVER VOLUSIA COUNTY
AND PUSH EAST ACROSS THE COAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

LAT...LON 2908 8093 2880 8073 2881 8078 2885 8079
      2885 8081 2880 8078 2879 8078 2882 8122
      2885 8135 2898 8135 2910 8146 2910 8150
      2917 8152 2920 8159 2933 8168 2940 8142
      2927 8141 2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 1843Z 250DEG 21KT 2898 8117

KELLY
Special weather statement, Mar 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT MAR 23 2013

FLZ041-045-046-141-232000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
308 PM EDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER ORANGE COUNTY...SEMINOLE
COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 400 PM EDT.

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
CASSELBERRY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LONGWOOD...WINTER SPRINGS AND LAKE JESSUP.

ADDITIONAL STRONG STORMS MAY DEVELOP OVER WESTERN AND CENTRAL ORANGE
COUNTY AND MOVE TOWARD THE NORTHEAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2879 8145 2878 8142 2882 8142 2894 8127
      2884 8097 2861 8097 2835 8142 2835 8165
      2862 8165
TIME...MOT...LOC 1906Z 239DEG 17KT 2867 8134

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:45 PM EDTSpecial Weather StatementMLBVolusia60 min
Mar 23, 2:54 PM EDTSmall Craft AdvisoryMLB4 days
Mar 23, 3:30 PM EDTSpecial Weather StatementMLBSeminole60 min
Mar 23, 3:50 PM EDTSpecial Marine WarningMLB85 min
Mar 23, 3:53 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia52 min
Mar 23, 5:08 PM EDTSpecial Marine WarningMLB52 min

Nearby

Special Weather Statements in Florida, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.